Leg Weakness, Could It Be the Meds?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Leg Weakness, Could It Be the Meds?

Dr. Doctor,

I was diagnosed with bi-polar 4 years ago. I am on a combination of Lamictal, Trileptal and Wellbutrin XL. I have been experiencing a problem with leg weakness that sometimes results with a fall. It seems to occur in the right leg and comes and goes. Could the combination of these drugs cause something like this to happen? Thank you so much for your response.

 

Dear Ms. Gí Ė

A general principle, as phrased by a doctor friend of mine: "Medications are guilty until proven innocent."  On that basis, one has to presume that it is possible that any of these medications are causing the problem.  On the other hand, if you were taking some subset of them with no problems for a long time, and then a third one was headed and only after that did the problem emerge, then obviously, only the third one is really likely to be the problem.

What about a problem due to the combination, not due to any one alone?  That is even harder to figure out. Fortunately, this does not seem to be an issue very commonly, and not at all, to my knowledge, with these three medications -- except for one thing.

Because Lamictal (lamotrigine) and Trileptal (oxcarbazepine) are both anti-seizure medications, sometimes it seems that when they are combined, it is just a little too much for the central nervous system.  People are more likely to get side effects from the oxcarbazepine, like dizziness and balance problems, than they do when it is used alone (lamotrigine rarely causes side effects, but it too, especially at high doses like 300-400 mg, can also cause balance problems).

So, summarizing the above, unfortunately I think the conclusion is "possible, but not likely"; and "the only way to really know is to try to subtract something very cautiously" (only under the very direct supervision of your psychiatrist, of course).

However, there is one more thing: for this to occur only in one leg, and not the other, makes it much less likely to be a medication problem.  The other way to cope with this question, rather than considering which medication you might try to take her to figure it out (and I cannot stress enough the importance of doing this in discussion with your doctor, not on your own; you could end up in a terrible place trying to do this by yourself), would be to continue investigations of the right leg problem on a presumption that there is a physical explanation, as opposed to a chemical (medicines) explanation.  Some old injury, perhaps, or a spinal cord/nerve root pinch; something like that.

Not much in there you hadnít figured out already, Iíll bet. Sorry itís not more concrete than that. Good luck getting that figured out.

Dr. Phelps

 

Published May, 2009
 

 

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?